MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO T2 HUMERUS 3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, AO T2 HUMERUS 3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-3540
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "t2 humerus, right, orif.At the time of distal lateral fixation, it was opened with a radiolucent drill and measured with a depth gauge, but it did not reach the cortical bone on the other side.When re-drilling, the usual drill (1806-3540) was used, but it was broken after penetrating the cortical bone on the opposite side.The broken drill tip was about 5 to 10 mm from the cortical bone on the front side, and could be removed with pliers.After that, the usual procedure was performed and the operation was completed.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received drill shows signs of intense usage.The drill was found to be broken from the shaft region.The cutting edges of the tip portion are absolutely blunt and severe material deformation can also be seen around it.The cutting edges of the shaft portion, although normal, had minor damaged cutting edges.The breakage surface reveals a relatively smoother surface at the centre.This confirms a brittle fracture followed by abrupt breakage towards one of the edges.Plastic deformation of edges is there but very minimal.All these signs are evident enough to suggest that there was an intense and abnormal usage of the drill including high torsional and bending load which lead to a forced fracture.The critical diameter of the drill (flute area) was observed to be 4.44mm as required against a range of 4.40mm 4.50mm.Similarly, the average hardness of the drill was observed to be 52.5 hrc as required against a range of 52.0 hrc 56.0 hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to a combined torsional and bending overload, evident by the brittle nature of the breakage, applied in order to appreciate the drill through the medial cortex.Moreover, it was observed that the remaining cutting edges of the drill tip returned are significantly worn and covered with dents; the drill is not sharp anymore.A review of the labeling did not indicate any abnormalities.The ifu instructs the user that: ¿ensure that the drilling and cutting tools to be used are sharp; discard them if they are not.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
DRILL, AO T2 HUMERUS 3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key10218481
Report Number0009610622-2020-00310
Device Sequence Number2552384
Product Code HWE
UDI-Device Identifier04546540196606
UDI-Public04546540196606
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-3540
Device Catalogue Number18063540
Device Lot NumberK127681
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2020
Initial Date Received by Manufacturer 06/08/2020
Supplement Date Received by Manufacturer08/14/2020
Initial Report FDA Received Date07/01/2020
Supplement Report FDA Received Date09/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR